Lightning, Oxford
- When
- August 3, 3:15 AM EST
- Where
- Oxford County, Oxford
- Property damage
- $200,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.500, -70.757 (the zone’s center; the record gives no point)
Lightning struck and ignited a fire in a large barn that housed a small high-end furniture manufacturing company. The fire destroyed the barn and heavily damaged the attached 1899 home.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning struck and ignited a fire in a large barn that housed a small high-end furniture manufacturing company. The fire destroyed the barn and heavily damaged the attached 1899 home. The barn did have lightning rods installed, however it is not known whether they were properly grounded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 3, 1:33 AM EST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 233 AM EDT TUE AUG 3 2004 .SHORT TERM (TODAY THROUGH TONIGHT)... COLD FRONT MOVES SOUTHEAST FROM CANADA TODAY. GOOD HEATING AHEAD OF THE FRONT WILL SET THE STAGE FOR SHOWERS AND THUNDERSTORMS TO DEVELOP AHEAD OF THE FRONT THIS AFTERNOON. THE CONVECTION WILL SPILL INTO THIS EVENING BUT WILL RAPIDLY DISSIPATE AS THE FRONT MOVES OFFSHORE AND WITH COOLING EARLY TONIGHT. SOME CLEARING ALONG WITH PATCHY FOG LATER TONIGHT. && .LONG TERM (WEDNESDAY THROUGH MONDAY)... SURFACE FRONT MOVES OFFSHORE ON WEDNESDAY AND DEWPOINTS DROP BACK TO THE LOWER 50S. SHOULD BE A NICE DAY PERHAPS WITH SOME LEFTOVER MORNING FOG. NEXT SYSTEM MOVES OUT OF THE MIDWEST... ACROSS NEW YORK STATE ON THU AND INTO THE AREA THURSDAY NIGHT/FRIDAY. BOTH ETA/GFS BRING AN INCH OR BETTER QPF SO WILL GO AHEAD AND UP POPS TO LIKELY LATER THU AND THU NIGHT. THIS SYSTEM ASSOCIATED WITH UNSEASONABLE DIGGING UPPER TROUGH THAT CLOSES OFF TO OUR WEST. THE COLD CORE OF THE UPPER LOW DOES STAY TO OUR WEST INTO THE WEEKEND SO BEST CHANCE FOR SHOWER ACTIVITY MOST PROBABLY WILL REMAIN TO OUR WEST OVER THE WEEKEND. && .AVIATION...VISUAL FLIGHT RULES TODAY EXCEPT INSTRUMENT FLIGHT RULES IN ISOLATED GROUND FOG EARLY AND IN HEAVIER THUNDERSTORMS LATER TODAY. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 241 AM EDT TUE AUG 3 2004 MEZ007>009-012>014-018>028-NHZ001>010-013-040640- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL WALDO ME-COASTAL YORK ME-INTERIOR CUMBERLAND ME- INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-INTERIOR YORK ME- KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-NORTHERN CARROLL NH- NORTHERN COOS NH-NORTHERN FRANKLIN ME-NORTHERN GRAFTON NH- NORTHERN OXFORD ME-SAGADAHOC ME-SOUTHERN CARROLL NH-SOUTHERN COOS NH- SOUTHERN FRANKLIN ME-SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME- SOUTHERN SOMERSET ME-STRAFFORD NH-SULLIVAN NH- 241 AM EDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Portland,ME radar (KGYX), 79 km away, was scanning. The volume nearest the first event began at 08:17 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421580.